Alabama, 2005

Flash Flood in Alabama, March 27, 2005

March 27, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 26, 7:37 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 26, 7:37 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST SAT MAR 26 2005

.SHORT TERM...SEVERE WEATHER WILL BE WIDESPREAD ACROSS CENTRAL
ALABAMA TONIGHT...AND CONDITIONS WILL CONTINUE TO DETERIORATE.

AT 730 PM CST...SHOWERS AND THUNDERSTORMS EXTENDED ROUGHLY SOUTH
OF A FAYETTE TO ALABASTER TO ROANOKE ACROSS THE FORECAST AREA.
A SEVERE THUNDERSTORM WAS OVER MARENGO COUNTY.  A WARM FRONT
STRETCHED ACROSS THE FORECAST AREA FROM AROUND GEIGER TO
BILLINGSLEY TO AUBURN AND WAS MOVING NORTH.  SURFACE TEMPERATURES
RANGED FROM THE MID 60S IN RAIN COOLED AIR SOUTH TO THE MID 70S
AROUND BIRMINGHAM.  A LARGE CONTRAST IN DEWPOINTS WAS OBSERVED
FROM THE MID 40S NORTH OF THE FRONT TO THE MID 60S SOUTH.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CST ROUGHLY FROM DEMOPOLIS
TO LAFAYETTE AND POINTS SOUTH INCLUDING THE MONTGOMERY...AUBURN...
AND TROY AREAS.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
THE REST OF THE FORECAST AREA THE INCLUDING BIRMINGHAM...
TUSCALOOSA...AND ANNISTON AREAS UNTIL 9 PM CST.

WHEN THESE WATCHES EXPIRE AT 9 PM CST...A NEW TORNADO WATCH WILL
LIKELY BE ISSUED FOR THE ENTIRE FORECAST AREA.

AS FOR THIS EVENING...THE WARM FRONT AND ASSOCIATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD.  SOME OF THE
STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS NORTH OF THE FRONT...AND TORNADOES POSSIBLE ALONG
AND SOUTH OF THE WARM FRONT.  THINK THE DEMOPOLIS...SELMA...
MONTGOMERY...TROY...AND AUBURN AREAS WILL HAVE A HIGHER RISK
FOR TORNADOES WITH THE STRONGEST STORMS THIS EVENING...WHILE
TUSCALOOSA...BIRMINGHAM...AND ANNISTON MAY EXPERIENCE LARGE
HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS.

AFTER MIDNIGHT...WITH INCREASING LOW LEVEL MOISTURE AND WINDS...
MID LEVEL DRYING...AND THE APPROACH OF THE LOW PRESSURE CENTER...
BELIEVE THE RISK FOR TORNADOES WILL INCREASE ALL ACROSS THE
FORECAST AREA.  DAMAGING WIND AND LARGE HAIL WILL STILL BE POSSIBLE.

ON SUNDAY...THE SEVERE WEATHER THREAT MAY DIMINISH A BIT DURING
THE MORNING HOURS BEFORE REFIRING AGAIN DURING THE AFTERNOON AND
EARLY EVENING HOURS ALONG A COLD FRONT AS DAYTIME HEATING AND
SUNSHINE WILL MAKE THE ATMOSPHERE VERY UNSTABLE.  EAST CENTRAL
ALABAMA WILL HAVE THE HIGHEST CHANCE FOR SEVERE THUNDERSTORMS
ON SUNDAY.

PERSONS ACROSS CENTRAL ALABAMA ARE URGED TO TAKE ACTION TO
PROTECT THEMSELVES AND OTHERS FROM SEVERE WEATHER TONIGHT AND SUNDAY.
ALSO...PERSONS SHOULD PAY CLOSE ATTENTION TO THE LATEST FORECASTS
AND UPDATES BY LISTENING TO NOAA WEATHER RADIO OR LOCAL MEDIA
REGARDING THIS SIGNIFICANT WEATHER EVENT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBS/91
Hazardous weather outlook, Mar 26, 6:27 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CST SAT MAR 26 2005

ALZ011>015-017>050-280027-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
627 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TONIGHT.

...SEVERE THUNDERSTORMS WILL BE WIDESPREAD ACROSS CENTRAL
ALABAMA TONIGHT AND POSSIBLY SUNDAY...

THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS WILL MOVE NORTH
AND OVERSPREAD THE ENTIRE FORECAST AREA AHEAD OF A WARM FRONT.
THE STORMS WILL REACH A TUSCALOOSA TO AUBURN LINE AROUND 700
TO 730 PM CST...THE BIRMINGHAM AREA 800 TO 830 PM CST...THEN
A DOUBLE SPRINGS TO ANNISTON LINE AROUND 9 PM CST.  THE MAIN
HAZARD WITH THIS ROUND OF STORMS IS LARGE HAIL...THOUGH DAMAGING
WINDS AND PERHAPS A TORNADO OR TWO ARE POSSIBLE AS WELL.

AFTER 9 PM CST...THE RISK FOR TORNADOES WILL INCREASE ACROSS
CENTRAL ALABAMA...FROM SOUTH TO NORTH...AS LOW LEVEL WINDS AND
MOISTURE INCREASE.  AREAS ALONG AND SOUTH OF A EUTAW TO
MONTGOMERY TO EUFAULA LINE WILL HAVE A HIGHER RISK FOR
TORNADOES AFTER 9 PM CST.  THIS RISK WILL MOVE NORTH AND
REACH THE BIRMINGHAM AND ANNISTON AREAS AFTER MIDNIGHT.
BESIDES TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE AS WELL.

PERSONS ACROSS CENTRAL ALABAMA ARE URGED TO TAKE PRECAUTIONS TO
PROTECT THEMSELVES AND OTHERS...AND LISTEN CLOSELY TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER UPDATES REGARDING THIS SIGNIFICANT
WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

SEVERE THUNDERSTORMS WILL LIKELY CONTINUE INTO SUNDAY.

ON SUNDAY...TWO PERIODS OF SEVERE WEATHER ARE EXPECTED...ONE
DURING THE EARLY TO MID MORNING HOURS...FOLLOWED BY ADDITIONAL
STORMS...AS THE AIR DESTABILIZES...DURING THE AFTERNOON.
STORMS DURING THE MORNING HOURS WILL BE MAINLY CONFINED TO
EAST CENTRAL ALABAMA.  THE ENTIRE AREA WILL MAY BE AFFECTED
DURING THE AFTERNOON HOURS.  ALTHOUGH LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN HAZARDS...ISOLATED TORNADOES ARE POSSIBLE
AS WELL.

BEYOND SUNDAY...BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS
EXPECTED TO BRING ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...
WHICH SOME MAY BE STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NEEDED TONIGHT AND SUNDAY.

MBS/91

In the hours before

Local storm report, Mar 26, 11:30 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             4 S YORK                32.43N 88.29W
03/26/2005  1.00             SUMTER             AL   EMERGENCY MNGR
            QUARTER SIZE HAIL NEAR SILOAM

&&

NWS-STAFF
Special weather statement, Mar 27, 12:52 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 AM CST SUN MAR 27 2005

ALZ047-048-270730-
LEE-RUSSELL-
1252 AM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES
UNTIL 130 AM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1247 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF SEALE...MOVING NORTHEAST AROUND 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SEALE...LADONIA...
FORT MITCHELL AND PHENIX CITY THROUGH 130 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Mar 27, 1:09 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CST SUN MAR 27 2005

ALZ011>015-017>018-020-022>024-026-270803-
109 AM CST SUN MAR 27 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 92...

BLOUNT            CHEROKEE          ETOWAH            FAYETTE
JEFFERSON         LAMAR             MARION            PICKENS
ST. CLAIR         TUSCALOOSA        WALKER            WINSTON

ALZ019-021-025-027>050-270803-
109 AM CST SUN MAR 27 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 92...

AUTAUGA           BARBOUR           BIBB              BULLOCK
CALHOUN           CHAMBERS          CHILTON           CLAY
CLEBURNE          COOSA             DALLAS            ELMORE
GREENE            HALE              LEE               LOWNDES
MACON             MARENGO           MONTGOMERY        PERRY
PIKE              RANDOLPH          RUSSELL           SHELBY
SUMTER            TALLADEGA         TALLAPOOSA
Special weather statement, Mar 27, 1:25 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 AM CST SUN MAR 27 2005

ALZ036-270800-
COOSA-
125 AM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 200 AM
CST...

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 120 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF ROCKFORD...MOVING NORTHEAST AT 60 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
ROCKFORD...STEWARTVILLE...KELLYTON AND GOODWATER THROUGH 200 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 27, 1:53 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 AM CST SUN MAR 27 2005

ALZ019-021-025-027-030>035-039-270853-
153 AM CST SUN MAR 27 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 92...

BIBB              CALHOUN           CHILTON           CLEBURNE
GREENE            HALE              MARENGO           PERRY
SHELBY            SUMTER            TALLADEGA

ALZ028>029-036>038-040>050-270853-
153 AM CST SUN MAR 27 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 92...

AUTAUGA           BARBOUR           BULLOCK           CHAMBERS
CLAY              COOSA             DALLAS            ELMORE
LEE               LOWNDES           MACON             MONTGOMERY
PIKE              RANDOLPH          RUSSELL           TALLAPOOSA
Special weather statement, Mar 27, 2:16 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 AM CST SUN MAR 27 2005

ALZ048-050-270900-
BARBOUR-RUSSELL-
216 AM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND RUSSELL
COUNTIES UNTIL 300 AM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 216 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF BATESVILLE...MOVING NORTHEAST AT 50
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE...
GLENVILLE...PITTSVIEW AND SEALE THROUGH 300 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Russell

When
March 27, 2:40 AM CST to 6:00 AM CST
Where
Russell County, Phenix City
Property damage
$22,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -85.000

Doppler radar estimated three hour rainfall up to 4 inches across Russell County, with 24 hour amounts up to 6 inches. This heavy rain caused several roads in Phenix city to become flooded and temporarily impassable. Several roads were closed. Some evacuations occurred in low lying areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445035.